Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Arch Intern Med. 2000 Apr 24;160(8):1199-203.

Severe myopathy associated with vitamin D deficiency in western New York.

Author information

  • 1Division of Endocrinology, Diabetes and Metabolism, State University of New York at Buffalo, 14209, USA.

Abstract

Five cases of severe myopathy associated with vitamin D deficiency are described. Each patient was confined to a wheelchair because of weakness and immobility. Two were elderly, 1 was a 37-year-old African American with type 1 diabetes mellitus, 1 was being treated for carcinoid syndrome, and 1 was severely malnourished due to poor oral intake. In each, weakness had previously been attributed to other causes, including old age, concomitant diabetic neuropathy, or general debility. Correct diagnosis was made initially by a high index of suspicion, following the demonstration of clinical proximal myopathy; confirmation was made by the demonstration of low 25-hydroxyvitamin D and elevated parathyroid hormone concentrations. Treatment with vitamin D caused a resolution of body aches and pains and a restoration of normal muscle strength in 4 to 6 weeks. Four patients became fully mobile and had normal 25-hydroxyvitamin D concentrations, and the fifth also became mobile. In the 4 fully recovered cases, parathyroid hormone levels on follow-up were lower but still elevated. This finding suggests a degree of autonomy of parathyroid secretion known to occur in cases of long-standing vitamin D deficiency. Myopathy, due to chronic vitamin D deficiency, probably contributes to immobility and ill health in a significant number of patients in the northern United States. An awareness of this condition may significantly improve mobility and quality of life in patient populations vulnerable to vitamin D deficiency.

PMID:
10789615
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk